Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 30, NWS Grand Forks, ND

June 28, 2025Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 28, 2025, 8:04 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 8:04 PM CDT (01:04 UTC)
Expired
Jun 28, 2025, 8:30 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:19 PM CDTHAIL 0.753 S Breckenridge, MNReport from mPING.
Jun 28, 8:24 PM CDTHAIL 1.253 S Wahpeton, NDReport Via ICECHIP research team.
Jun 28, 8:24 PM CDTHAIL 1.253 Sw Breckenridge, NDReport from mPING: Half Dollar (1.25 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:21 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WFUS53 KFGF 290104
TORFGF
MNC167-NDC077-290130-
/O.NEW.KFGF.TO.W.0030.250629T0104Z-250629T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
804 PM CDT Sat Jun 28 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Wilkin County in west central Minnesota...
  East central Richland County in southeastern North Dakota...

* Until 830 PM CDT.

* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Wahpeton, moving east at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wahpeton, Breckenridge, Campbell, Foxhome, Dwight, Doran, and
  Everdell.

This includes Interstate 29 between mile markers 20 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4623 9688 4635 9681 4634 9628 4631 9628
      4606 9643
TIME...MOT...LOC 0104Z 285DEG 28KT 4622 9669 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Rafferty/Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 28, 7:30 PM CDT, 34 minutes earlier. Its key messages:

  • There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota.
Area forecast discussion, Jun 28, 7:30 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
730 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- There is a 2 out of 5 risk for severe thunderstorms this
  afternoon and evening in west-central Minnesota and parts of
  eastern North Dakota.

&&

.UPDATE...
Issued at 723 PM CDT Sat Jun 28 2025

Scattered severe storms are occurring in portions of southeast
ND into west-central MN. Main hazards with this would be large
hail, gusts to 70 mph, and perhaps a tornado or two. A Severe
Thunderstorm Watch is in effect through 1 AM.

&&

.DISCUSSION...
Issued at 358 PM CDT Sat Jun 28 2025

...Synopsis...

We start out with weak H7 troughing today and weak cold front to our
west, with a warm front being lifted northward ahead of the cold
front. This will allow isolated to scattered severe storms this
afternoon across portions of eastern North Dakota and much of
northwest and west central Minnesota. As the cold front continues
east overnight, look for slightly drier air to work into the area on
Sunday. Isolate showers and storms are possible, mainly in northwest
Minnesota. Monday brings another chance for scattered showers and
thunderstorms to northwest Minnesota along a weak trough traversing
northwest flow. A strong storm or two is possible. Minimal precip
chances are expected Tuesday and Wednesday as H5 shortwave ridging
brings return flow into the area heading into Thursday and Friday.
This flow pattern will then start to flatten, bringing thunderstorms
back into the forecast late Thursday and into Friday.

...Severe Thunderstorms Possible this Afternoon and Evening...

A warm front lifts slowly north this afternoon. Conditions along the
front support the development of supercells along a line stretching
from southern Richland County through southern Wadena County.
Further north, a subtle cold front is beginning to initiate storms
along a line from eastern Eddy County through eastern Pembina
County. Along the warm front, hodographs are rather straight in the
upper levels, thus supporting splitting supercells that will likely
form into hybrid clusters on the left split side. Large hail up to
the size of golf balls is possible with these storms during the mid
to late afternoon. Any right moving supercells would be capable of
producing tornadoes in addition to large hail; however, current
guidance keeps the better chances in northeast South Dakota and
southwest Minnesota. Regarding the storms along the cold front, the
most likely hazard will be large hail up to 1.25 inches as storms
congeal into clusters along the front. DCAPE values increase through
the afternoon, which could enhance wind risk later this afternoon.
Gusts to 70 mph cannot be ruled out in this environment, especially
during the mid to late afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 723 PM CDT Sat Jun 28 2025

Main potential impact to TAF sites will be thunderstorm
potential before 03Z, particularly at KFAR. Storms may be strong
to severe bringing erratic gusty winds exceeding 25kt as well as
hail.

Otherwise, winds turn variable and calm before increasing out
of the northwest to 25kt after 16Z Sunday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ
DISCUSSION...Lynch
AVIATION...CJ
Hazardous weather outlook, Jun 28, 4:26 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 PM CDT Sat Jun 28 2025

MNZ004>009-013-016-017-NDZ006>008-014>016-024-054-292130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-North Clearwater-South Beltrami-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of half dollars and wind to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-014-015-022>024-027>032-040-NDZ026>030-038-039-049-052-
053-292130-
West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of ping pong balls and damaging wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 28, 2:58 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Sat Jun 28 2025

NDZ024-026-282030-
Nelson ND-Eddy ND-
258 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON AND EASTERN
EDDY COUNTIES THROUGH 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mchenry, or 26 miles northeast of Carrington, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern Nelson
and eastern Eddy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4784 9860 4770 9824 4767 9829 4767 9850
      4759 9850 4759 9883
TIME...MOT...LOC 1957Z 220DEG 11KT 4764 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rafferty/Lynch
Local storm report, Jun 28, 5:51 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
551 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Funnel Cloud     3 SE Lancaster          48.83N 96.75W
06/28/2025                   Kittson            MN   Law Enforcement

&&

TT
Local storm report, Jun 28, 5:52 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             15 N Valley City        47.14N 98.01W
06/28/2025  M1.00 Inch       Barnes             ND   Trained Spotter

            Was also reports of a few tree branches
            down.

&&
Local storm report, Jun 28, 8:02 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
802 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             Lancaster               48.86N 96.80W
06/28/2025  E1.00 Inch       Kittson            MN   Public

            Call out to gas station in Lancaster
            resulted in report of lots of hail estimated
            to be around 1 inch. Time estimated on
            radar.

&&

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:16 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin59 min
Jun 28, 7:55 PM CDTSevere Thunderstorm WarningFGFWilkin65 min
Jun 28, 8:10 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin38 min
Jun 28, 8:24 PM CDTSevere Thunderstorm WarningFGFWilkin53 min
Jun 29, 12:00 PM CDTRiver Flood WarningFGFClay3 days
Jun 28, 7:03 PM CDTSevere Thunderstorm WarningFGFCass, Richland23 min

Nearby

Tornado Warnings in Minnesota, 2025Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.